Get access

Falsely increased plasma lactate concentration due to ethylene glycol poisoning in 2 dogs

Authors


  • No offprints will be available from authors.

  • The authors declare no conflict of interest.

Address correspondence and reprint requests to

Dr. Kate Hopper, Department of Veterinary Surgical and Radiological Sciences, University of California, Davis, CA 95616, USA.

E-mail: khopper@ucdavis.edu

Abstract

Objective

To describe false increases in plasma lactate concentration measured on point-of-care analyzers in 2 dogs with ethylene glycol (EG) intoxication.

Case Summary

Two dogs presenting with EG intoxication had extreme increases of plasma lactate concentrations recorded on a point-of-care machine. Laboratory analysis by spectrophotometry of lactate concentration determined these lactate measurements to be erroneous. False increases in plasma lactate concentration were demonstrated in 2 out of 3 point-of-care machines tested.

New or Unique Information Provided

Glycolate, a toxic metabolite of EG, can interfere with the measurement of plasma lactate by some analyzers and this may delay the correct diagnosis of EG toxicity if not recognized.

Ancillary